Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jun 30, 2024, 8:18 AM CDT for Clark County, Comanche County, Ford County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2024, 8:18 AM CDT (13:18 UTC)
- Expired
- Jun 30, 2024, 12:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clark County, KS, Comanche County, KS, Ford County, KS
The radar
The Dodge City radar (KDDC), 55 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 11:25 AM CDT | FLASH FLOOD | 4 N Protection, KS | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
| Jun 30, 11:38 AM CDT | FLASH FLOOD | 7 N Protection, KS | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 187 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted.
415
WGUS53 KDDC 301318
FFWDDC
KSC025-033-057-301730-
/O.NEW.KDDC.FF.W.0012.240630T1318Z-240630T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
818 AM CDT Sun Jun 30 2024
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Northwestern Comanche County in south central Kansas...
Northern Clark County in southwestern Kansas...
Southeastern Ford County in southwestern Kansas...
* Until 1230 PM CDT.
* At 818 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 1.5 inches in 1
hour. Additional rainfall amounts of 1 to 2.5 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ashland, Bloom and Clark State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3747 9975 3737 9954 3728 9934 3724 9945
3723 9957 3721 9965 3718 9974 3716 9988
3720 10000 3738 9995 3757 9983
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
UMSCHEID2 follow-up statements
535
WGUS73 KDDC 301504
FFSDDC
Flash Flood Statement
National Weather Service Dodge City KS
1004 AM CDT Sun Jun 30 2024
KSC025-033-057-301730-
/O.CON.KDDC.FF.W.0012.000000T0000Z-240630T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark KS-Comanche KS-Ford KS-
1004 AM CDT Sun Jun 30 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT THIS
AFTERNOON FOR NORTHWESTERN COMANCHE, NORTHERN CLARK AND SOUTHEASTERN
FORD COUNTIES...
At 1004 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 3
and 5 inches of rain have fallen. Additional rainfall amounts of 0.5
to 1 inch are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Ashland, Bloom and Clark State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3747 9975 3737 9954 3728 9934 3724 9945
3723 9957 3721 9965 3718 9974 3716 9988
3720 10000 3738 9995 3757 9983
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
UMSCHEID902
WGUS73 KDDC 301733
FFSDDC
Flash Flood Statement
National Weather Service Dodge City KS
1233 PM CDT Sun Jun 30 2024
KSC025-033-057-301743-
/O.EXP.KDDC.FF.W.0012.000000T0000Z-240630T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark KS-Comanche KS-Ford KS-
1233 PM CDT Sun Jun 30 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN COMANCHE,
NORTHERN CLARK AND SOUTHEASTERN FORD COUNTIES...
The heavy rain has ended. Flash flooding is no longer expected to
pose a serious threat. There remains numerous county roads flooded,
and an Areal Flood Warning will be in effect until later this Sunday
evening.
A Flood Watch remains in effect until 300 PM CDT for portions of
south central and southwest Kansas.
&&
LAT...LON 3747 9975 3737 9954 3728 9934 3724 9945
3723 9957 3721 9965 3718 9974 3716 9988
3720 10000 3738 9995 3757 9983
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 5:25 AM CDT, 2 hours 53 minutes earlier. Its key messages:
- Widespread showers and thunderstorms are expected tonight through Sunday morning, which will mainly be sub-severe.
- Summertime heat returns Monday with afternoon highs in the upper 90s/near 100.
- Precipitation chances exist each day through the period, with the best chance on Wednesday.
Area forecast discussion, Jun 30, 5:25 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 525 AM CDT Sun Jun 30 2024 .KEY MESSAGES... - Widespread showers and thunderstorms are expected tonight through Sunday morning, which will mainly be sub-severe. - Summertime heat returns Monday with afternoon highs in the upper 90s/near 100. - Precipitation chances exist each day through the period, with the best chance on Wednesday. && .DISCUSSION... Issued at 230 AM CDT Sun Jun 30 2024 Infrared satellite and KDDC radar observations reveal scattered thunderstorms are increasing in coverage within an area of WAA across the central plains. Recent runs of the HREF suggest this activity will increase in coverage through the overnight period and into Sunday morning, bringing widespread rain to southwest KS as HREF probability of QPF > 0.5" is in the 60-80% range for much of the area. Some of these thunderstorms reaching severe criteria cannot be ruled out given around 30 kts of 0-6km shear, however, meager instability should make any severe convection very few and far between. By early afternoon Sunday, CAMs indicate convective activity will be winding down/moving northeast of our area, but widespread cloud cover will persist, limiting afternoon temperatures to well below normal with highs ranging from the mid 80s southwest to the mid 70s northeast. Another round of thunderstorms is possible late Sunday afternoon into the overnight hours as convection moves off the higher terrain in CO into western KS, but coverage will be much lower with only slight chance (15-24%) to low-end chance (25-54%) pops across the northern zones. Daytime Monday, the summertime heat returns with a vengeance as clear skies, a strong upper level ridge over the southern plains, and downsloping surface southwesterly flow across the central plains combine to send afternoon temperatures above normal with highs in the upper 90s/near 100. A few scattered showers/thunderstorms are possible once again Monday afternoon and evening as a cold front associated with a surface low located over south-central Canada drifts southward into our area, however coverage will be similarly low to Sunday night with only slight chance (15-24%) to low-end chance (25-54%) pops. Tuesday through the end of the work week will feature daily opportunities for precipitation, likely in the form of sub- severe thunderstorms, as the mid-level jet remains over roughly the northern half of the CONUS, which is just close enough to southwest KS to support convective activity. Currently, the best chance for precipitation appears to be Wednesday as the LREF probability of QPF > 0.1" is in the 40-80% range for our entire area. This will also be accompanied by below normal temperatures as NBM highs are only in the mid/upper 80s. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 525 AM CDT Sun Jun 30 2024 Widespread showers and thunderstorms continue across much of southwest KS, bringing TSRA/VCTS and MVFR/IFR cigs to all terminals. These conditions will continue through late morning/early afternoon Sunday when convection begins to diminish allowing cigs to rise to low-end VFR. Late in the period, abundant moisture and cool temperatures will support a return in MVFR/IFR cigs to DDC and HYS, while GCK and LBL remain in VFR. Regarding winds, current east/northeast winds aoa 12 kts will gradually veer to south-southeasterly by the end of the period. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until noon CDT today for KSZ066-074>081-084>090. && DISCUSSION...Springer AVIATION...Springer
Hazardous weather outlook, Jun 30, 3:04 AM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 304 AM CDT Sun Jun 30 2024 KSZ030-031-043>046-061>066-074>081-084>090-010815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 304 AM CDT Sun Jun 30 2024 /204 AM MDT Sun Jun 30 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Slow moving and training thunderstorms early this morning through early afternoon will foster a flood risk. Therefore, a Flood Watch is in effect for roughly the southern half of our area through noon CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Local storm report, Jun 30, 8:05 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
805 AM CDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Flash Flood Dodge City 37.76N 100.01W
06/30/2024 Ford KS NWS Employee
Numerous streets with water over the roads,
especially low spot intersections in town.
&&
MUThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:52 AM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ford, Grant and 10 more | 10 hr |
| Jun 30, 3:33 AM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
| Jun 30, 6:52 AM CDT | Flash Flood Warning | DDC | Morton, Stanton | 4 hr |
| Jun 30, 7:05 AM CDT | Flash Flood Warning | DDC | Barber, Clark, Comanche, Ford, Kiowa | 4 hr |
| Jun 30, 7:41 AM CDT | Flash Flood Warning | DDC | Ford, Gray | 3 hr |
| Jun 30, 10:47 AM CDT | Areal Flood Warning | DDC | Clark, Ford, Gray | 12 hr |
| Jun 30, 11:04 AM CDT | Areal Flood Warning | DDC | Barber, Comanche, Kiowa | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.